Should I have Juvaderm removed? 16 days post treatment and lumps.

I had Juvaderm injected into my tear troughs and nasolobal folds 16 days ago today. The lower cheek area is fine, but the tear trough area on both sides bruised badly, and there is swelling and lumpiness on both. One is an oval'ish area, the other a long bag type area. Been back to the well respected plastic surgeon who did this 2 times. he says wait another few weeks to make sure it's not swelling. The shape hasn't changed. Area on both sides still sore. Will I make it worse having it dissolved? Thanks.

Doctor Answers 9

Juvederm to tear troughs with swelling after 16 days

This will not go away on its own and needs to be removed with hyaluronidase. This in not the right filler for the tear trough. It retains too much water and leaves chronic edema. Also, cannulas are the way to go for this as well for less bruising, less recovery, and a safer treatment. It will require a couple doses of hyaluronidase in my experience.


Panama City Facial Plastic Surgeon
4.6 out of 5 stars 27 reviews

Filler can take time

I think it is great that you have been back to see your injector. At this time I think you have been

evaluated and your plastic surgeon feels time will improve the clinical picture. This is generally good

advice once you have been evaluated and I would urge you to return to the plastic surgeon as he asked

and see what new recommendations are made.

Hooman Khorasani, MD
New York Dermatologic Surgeon
4.8 out of 5 stars 28 reviews

Should I Have Juvederm Removed?

After 16 days most of the swelling should have subsided. The fact that the lumps have gone unchanged indicates that it is filler and not swelling. I find Restylane to be the best product for treating the tear troughs. Juvederm is known to result in constant swelling when used in this area. If the swelling persists it is probably best to consider having it dissolved with hyaluronidase. Please contact your treating physician.

Hardik Soni, MD
Summit Emergency Medicine Physician
5.0 out of 5 stars 22 reviews

Juvederm

I'm sorry you are having issues with your treatment.  If the area hasn't changed then it is probably best to visit your injector and consider hyaluronidase to dissolve the product.  It still may be a couple of weeks before the bruising resolves.  You may want to consider taking the supplement Arnica to help with this.

Camille Cash, MD
Houston Plastic Surgeon
5.0 out of 5 stars 29 reviews

Should I have JVD removed? 16 days post treatment and lumps

Thank you for sharing your question and I am sorry to hear of your JVD issues.  Based on your narrative that the shape of your tear troughs has not changed I would recommend revisiting your injector to have the filler material dissolved with hyaluronidase.  This will return your lower eyes to their previous appearance, and does so within a matter of hours.  Hope this helps.

Nelson Castillo, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 43 reviews

Juvederm in tear trough

Juvederm is well known to result in persistent swelling when used in the tear trough.  If you had a lot of bruising it may take a good 2-3 weeks for it to resolve.  If it doesn't you should have it removed.  Restylane and belotero are better choices for the tear trough to decrease the possibility of lumps and prolonged swelling.   

John J. Martin, Jr., MD
Coral Gables Oculoplastic Surgeon
5.0 out of 5 stars 25 reviews

Should I have Juvederm removed? 16 days post treatment and lumps.

Hello Sidneylee,

At 16 days most of the swelling from your injection should be gone.  The fact that you've seen teh same lumps not change indicates it is likely the filler itself as opposed to simply swelling.  You will see the consensus on here is that Juvederm tends to be more prone to contour irregularities like your are seeing as well as puffiness.  I personally like to use Restylane to that area because it tends to not pull in as much water making puffiness or irregularities much less likely.  Having said that, I'd still give it another week before considering injecting hyaluronidase to remove it.  it is never fun to dissolve your original investment in your filler.  If after another week or so it hasn't changed then I would say it's time to get rid of it.  Dissolving the product will not make your problems worse, and you see the result pretty quickly.  Since your plastic surgeon chose to use Juvederm instead of Restylane, you may consider getting a second opinion for future treatments from a facial plastic surgeon.

I hope this helps and good luck.  

William Marshall Guy, MD
The Woodlands Facial Plastic Surgeon
5.0 out of 5 stars 25 reviews

Swelling following Juvederm injections into tear troughs

Thank you for sharing your problem. I find Restylane to be the best product for treating tear troughs. It is less likely to give excessive swelling. You should wait another week or so and then have it dissolved with Vitrase if it still looks unpleasant.  Good luck,

Wait a little longer to see if lumps resolve

Patients often have transient swelling after fillers.  This is due to the injury from the injection.  Bruising badly is an indicator that you likely had more swelling.  The thin skin of the tear trough will show even a tiny amount of swelling.

That said, there are occasions when swelling is persistent.  This could be due to a combination of 1) too much filler being placed, 2) the wrong filler being placed (certain fillers tend to hold more water and others less.  In the tear trough area, it is better to have a filler that won't hold on to water, since we don't want swelling), 3) the filler compromising the ability of the lymphatic system to drain the water.  

To help swelling go down, keep the head elevated, even while sleeping.  Since you still have tenderness, it is worthwhile to give the swelling a little more time to go down, even though you think the shape isn't changing much.


These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.